Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 46, NWS La Crosse, WI

July 15, 2019Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 15, 2019, 7:46 PM CDT for Taylor County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 7:46 PM CDT (00:46 UTC)
Expired
Jul 15, 2019, 8:30 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 173 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS53 KARX 160046
SVRARX
WIC119-160130-
/O.NEW.KARX.SV.W.0046.190716T0046Z-190716T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
746 PM CDT Mon Jul 15 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Taylor County in north central Wisconsin...

* Until 830 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located over Jump River,
  or 18 miles southeast of Ladysmith, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chelsea and Westboro around 810 PM CDT.
  Rib Lake around 815 PM CDT.

Other locations impacted by this severe thunderstorm include Wood
Lake, North Twin Lake, The Mondeaux Flowage, Highway 13 And County
Road M, County Roads D And N, Highway M And Joe Martin Road and
Hannibal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4518 9005 4523 9088 4538 9088 4538 9004
TIME...MOT...LOC 0046Z 269DEG 49KT 4533 9077 

HAIL...0.75IN
WIND...60MPH
 
$$

04
2 follow-up statements
607 
WWUS53 KARX 160102
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT Mon Jul 15 2019

WIC119-160130-
/O.CON.KARX.SV.W.0046.000000T0000Z-190716T0130Z/
Taylor WI-
802 PM CDT Mon Jul 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN TAYLOR COUNTY...

At 802 PM CDT, a severe thunderstorm was located 9 miles west of
Chelsea, or 15 miles northwest of Medford, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Chelsea and Westboro around 815 PM CDT.
  Rib Lake around 820 PM CDT.

Other locations impacted by this severe thunderstorm include Wood
Lake, North Twin Lake, The Mondeaux Flowage, Highway 13 And County
Road M, County Roads D And N, Highway M And Joe Martin Road and
Hannibal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4518 9005 4523 9079 4538 9079 4538 9004
TIME...MOT...LOC 0102Z 268DEG 46KT 4533 9051 

HAIL...0.75IN
WIND...60MPH
 
$$

04
484 
WWUS53 KARX 160120
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
820 PM CDT Mon Jul 15 2019

WIC119-160130-
/O.CON.KARX.SV.W.0046.000000T0000Z-190716T0130Z/
Taylor WI-
820 PM CDT Mon Jul 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

At 820 PM CDT, a severe thunderstorm was located over Rib Lake, or 11
miles northeast of Medford, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Taylor County, including the following locations... Wood
Lake, North Twin Lake, The Mondeaux Flowage, Highway 13 And County
Road M, County Roads D And N, Highway M And Joe Martin Road and Camp
Forest Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4522 9068 4538 9067 4538 9004 4518 9005
TIME...MOT...LOC 0120Z 273DEG 45KT 4528 9023 

HAIL...0.75IN
WIND...60MPH
 
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:04 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 15, 6:04 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 PM CDT Mon Jul 15 2019

.SHORT TERM...(Tonight through Tuesday)
Issued at 305 PM CDT Mon Jul 15 2019

Another hot day out there which continues to fuel a convective
threat. Even with some cloud cover today, climatological hottest
time of the year is playing out with some heat index values
approaching 100 today.

Mesoscale Convective Vortex /MCV/ moving through the area this
afternoon is helping to fire scattered storms over parts of central
and northern Wisconsin. Placement of storms relative to actual MCV
makes potential tornado development less likely in our area it looks
like, but will have to monitor for any hail or gusty wind threats.
Per Storm Prediction Center /SPC/ does not look like a watch is
expected in short term. Even signs of capping to the south so
haven't seen any convection fire to this point south of Interstate
94.

Next threat tonight will be approaching convection from the
northwest per a short wave coming out southern Canada and associated
weak frontal boundary. Stronger moisture transport is into this
area, north of the immediate area. Mesoscale models a bit
inconsistent of how that will play out, but feeling is areas north
of Interstate 90 have the highest risk for storms starting later
this evening into the overnight. Deep shear remains non-existant but
if any sustained cold pools develop, could see a wind threat push
into the higher CAPE fields to the south.

Will also have to track orientation of storms for any flooding risk.
While most storms should remain progressive, a bit worried that
storms could repeat over some areas that had some heavy rain last
night, especially along and north of Interstate 94.

A bit unclear on how Tuesday will play out as well. It could depend
on how clean the day starts out compared to lingering convection.
Another weak wave passing across main, broad upper ridge could be
focus for another round of convection later in the day. Moisture
transport signal is fairly weak though so confidence is low on
convective chances and timing.

.LONG TERM...(Tuesday night through Monday)
Issued at 305 PM CDT Mon Jul 15 2019

While convective chances continue in the longer term, main story
will certainly be excessive heat.

Wednesday is a day to watch. Some signals in models suggest a
stronger wave pass along broad ridge with a stronger moisture
transport signal into the area by late day. While heat will continue
to build, convection could be far more widespread going into
Wednesday evening with higher risk of severe weather to go along.
SPC Day 3 outlook only a MARGINAL RISK at this point but will have
to see how threat evolves.

By latter half of the week, upper ridge begins to build back north
slightly. This could cap conditions even more, especially south of
Interstate 90 where highest risk for excessive heat will set up.
Always hard to predict if areas of convection and associated cloud
cover will impact temperatures, medium range guidance has been most
persistent in heat and heat index values topping the century mark
starting Thursday, with even warmer readings expected Friday.
Saturday has been a bit more unclear due to impact of possible
convection and frontal position. 15.12z GFS and other global
models trending a bit warmer now so that too could be a focus day
with heat related threats.

Although it is a bit early, feel like excessive heat risk is high
enough to warrant a watch during main threat days /THU - SAT/ for
southern areas where heat index values could top 105 deg F at times,
especially in favored valleys.

In outer periods upper ridge seems to retrograde west and amplify,
leading our area into more of a northwest flow which could lower
convective risk, after main front passes, and lower heat finally.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 604 PM CDT Mon Jul 15 2019

A line of convection has developed over eastern Minnesota that is
moving to the east. The latest hi-res meso-scale models suggest
this will try to sink south into the higher CAPE pool this evening
but as it does, it will run into the cap and should weaken.
However, there may still be enough remnants for some showers to in
the KRST vicinity and have maintained the VCSH mention there.
Doubtful at this point that much would survive to reach KLSE and
have gone with a dry forecast. Ceilings expected to stay VFR
through the period, although some guidance is suggesting the
possibility of MVFR Tuesday morning. This seems to be based on
the idea of the convection holding together and saturating the
lower levels but forecast soundings from both the 15.18Z NAM and
15.21Z RAP do not support ceilings that low and have maintained a
VFR forecast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Watch from Thursday afternoon through Saturday
     evening for WIZ054-055-061.

MN...None.
IA...Excessive Heat Watch from Thursday afternoon through Saturday
     evening for IAZ008>011-018-019-029-030.

&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...04
Hazardous weather outlook, Jul 15, 4:01 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CDT Mon Jul 15 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-161215-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
401 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...west into north central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening and tonight.
A few storms could be strong to severe, with a risk for gusty
winds and local heavy rain. Localized flash flooding is possible
if storms repeat over the same area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances will continue into the last half of
the week. Heavy rain will be possible with any thunderstorm.

Heat will be increasing as well through Saturday with heat
indices Wednesday through Saturday topping off in the 95 to 105
range.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated at this time.
However, any reports of strong wind gusts or excessive rainfall
would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-161215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
401 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...Tonight

There is a small risk for thunderstorms later this evening, but
the main risk would be locally heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat will be increasing through Saturday with heat indices
Thursday through Saturday topping off in the 95 to 110 range. An
Excessive Heat Watch is in effect Thursday afternoon into
Saturday.

Periodic thunderstorm chances will continue into the last half of
the week. Heavy rain will be possible with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jul 15, 2:04 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT Mon Jul 15 2019

WIZ017-029-152000-
Taylor-Clark-
204 PM CDT Mon Jul 15 2019

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...

Numerous showers and thunderstorms in and around the Eau Claire area
will move into our area through 4 PM. Some of these stronger storms
could produce gusty winds and hail up to 1 inch in diameter, along
with brief heavy rain and lightning.

Locations that could be impacted include Medford, Neillsville,
Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea, Westboro,
Jump River, Humbird, Lynn, Longwood, and Gilman.

If storms move into your area, take shelter. Respect the threat for
lightning by moving indoors until they pass.

LAT...LON 4512 9004 4512 9020 4503 9022 4503 9031
      4455 9032 4451 9092 4538 9092 4538 9004
TIME...MOT...LOC 1902Z 240DEG 49KT 4508 9104

Shea
Special weather statement, Jul 15, 7:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
738 PM CDT Mon Jul 15 2019

WIZ017-160115-
Taylor-
738 PM CDT Mon Jul 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TAYLOR COUNTY...

At 737 PM CDT, a strong thunderstorm was located near Sheldon, or 12
miles southeast of Ladysmith, moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chelsea, Westboro, Jump River, North Twin Lake and The Mondeaux
Flowage.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4525 9021 4526 9092 4538 9092 4538 9023
TIME...MOT...LOC 0037Z 266DEG 47KT 4536 9090

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:38 PM CDTSpecial Weather StatementARXTaylor37 min
Jul 15, 8:08 PM CDTSevere Thunderstorm WarningARXClark, Taylor37 min
Jul 15, 8:41 PM CDTSpecial Weather StatementARXClark34 min
Jul 15, 8:46 PM CDTSevere Thunderstorm WarningARXBuffalo44 min
Jul 15, 9:29 PM CDTSpecial Weather StatementARXTrempealeau46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.